Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 79, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 29, 2023, 3:23 PM EDT for 7 counties in Indiana. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2023, 3:23 PM EDT (19:23 UTC)
- Expired
- Jun 29, 2023, 4:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Hamilton County, IN, Howard County, IN, Tippecanoe County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:42 PM EDT | TSTM WND DMG | Frankfort, IN | Large tree fell on a car, was unoccupied at the time. Numerous power lines down across Frankfort. |
| Jun 29, 3:42 PM EDT | TSTM WND DMG | Frankfort, IN | Large tree fell on a car, was unoccupied at the time. Numerous power lines down across Frankfort. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 2:08 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1628 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 354 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 11.6
The text
As transmitted.
950
WUUS53 KIND 291923
SVRIND
INC011-015-023-057-067-157-159-292015-
/O.NEW.KIND.SV.W.0079.230629T1923Z-230629T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
323 PM EDT Thu Jun 29 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Eastern Tippecanoe County in west central Indiana...
Clinton County in central Indiana...
Western Howard County in central Indiana...
Northeastern Boone County in central Indiana...
Northwestern Hamilton County in central Indiana...
Western Tipton County in central Indiana...
* Until 415 PM EDT.
* At 323 PM EDT, severe thunderstorms were located along a line
extending from near Goodland to 13 miles northwest of Danville,
moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yeoman and Camden.
This includes Interstate 65 between mile markers 146 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8618 4022 8613 4001 8619 4019 8670
4021 8670 4021 8671 4055 8671 4056 8681
4057 8677 4066 8677 4068 8674 4068 8676
4069 8675 4070 8676 4074 8675
TIME...MOT...LOC 1923Z 267DEG 58KT 4069 8728 3988 8671
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Updike1 follow-up statement
203
WWUS53 KIND 292013
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
413 PM EDT Thu Jun 29 2023
INC011-015-023-057-067-157-159-292022-
/O.EXP.KIND.SV.W.0079.000000T0000Z-230629T2015Z/
Carroll IN-Tippecanoe IN-Clinton IN-Howard IN-Boone IN-Hamilton IN-
Tipton IN-
413 PM EDT Thu Jun 29 2023
...THE SEVERE THUNDERSTORM WARNING FOR CARROLL...EASTERN
TIPPECANOE...CLINTON...WESTERN HOWARD...NORTHEASTERN BOONE...
NORTHWESTERN HAMILTON AND WESTERN TIPTON COUNTIES WILL EXPIRE AT 415
PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central, north central and west central Indiana.
LAT...LON 4074 8653 4069 8652 4069 8637 4056 8637
4056 8618 4022 8613 4001 8619 4019 8670
4021 8670 4021 8671 4055 8671 4056 8681
4057 8677 4066 8677 4068 8674 4068 8676
4069 8675 4070 8676 4074 8675
TIME...MOT...LOC 2012Z 270DEG 58KT 4073 8626 3991 8570
$$
UpdikeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:51 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 29, 1:51 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 151 PM EDT Thu Jun 29 2023 .Short Term...(This evening through Tonight) Issued at 150 PM EDT Thu Jun 29 2023 ...DAMAGING WINDS LIKELY THIS AFTERNOON AND EVENING... * MCS expected with impacts to Indiana between 3PM and 7PM * Damaging winds likely, especially between an area SW of Terre Haute to Bloomington * Less confidence in severe threat further northeast Rest of Today. A messy thunderstorm forecast will be in place for the next several days beginning with forecasting the ongoing MCS across central Illinois. Current factors for how this will impact central Indiana include a remnant storm environment over SW central Indiana along with a outflow boundary over central IL. Both of these may mitigate the overall threat over central Indiana and focus it further along a line from Terre Haute to Bloomington although most if not all of central Indiana will see convection. 16Z ACARs sounding over Indy shows a cooling 850-500mb layer, matching model soundings which is steepening the lapse rates within that layer. Currently expect that by thunderstorm arrival the 850- 500mb environment will be similar to the ILX sounding at 16z where lapse rates were near 8 C/km. Elevated instability will be easy to achieve by late afternoon, but surface instability is a bit more uncertain. Northern central Indiana has seen some recovery with temperatures now in the 80s where sunshine has been more abundant whereas areas to the south and west remain in the mid to upper 70s. Model guidance is suggesting a more eastward propagation speed, which is possible due to current MCV and resulting RIJ in the ongoing MCS over W. IL. However, better surface instability and theta-e SW of the aforementioned boundary could lead to more robust convective growth on the southern flank leading to a more south of east propagation for the more intense portions of the complex even while maintaining further to the northeast. A well developed cold pool will be enough to counterbalance the limiting factors but may be enough to keep things subsevere to only slightly severe outside of far SW Indiana. Given MUCAPE and steep mid level lapse rates, organized RIJs could lead to wind gusts up to 80MPH in the worst case scenario in which the complex remains completely surface based. Isolated large hail is also possible in strongest updrafts. With narrow bow echos are steep wind gradients along the RIJ, weak spin-ups, especially in the bookend vortex regions, are possible. Tonight. Quiet conditions are currently expected for the overnight hours, but much of that will be dependent on how conditions evolve today. The LLJ will remain strong across the area through the overnight hours which may be able to initiate some additional elevated thunderstorms across the southeastern counties, but that remains a low and conditional threat. Otherwise, skies will remain mostly cloudy with mild overnight lows near 70. Patchy fog is possible near daybreak, especially if widespread rain occurs across the forecast area. && .Long Term...(Friday through Thursday) Issued at 150 PM EDT Thu Jun 29 2023 - Multiple rounds of thunderstorms over the next three days - Hot and Humid through Long Term Friday through Sunday night... Tomorrow, Saturday, and Sunday will have multiple rounds of thunderstorms within the Ohio Valley, but confidence in timing and location is currently low. A massive heat dome currently exists over the Southern Plains, depicted by 2 standard deviation anomalous 500mb heights. This has pushed eastward over the last several days through west to east 700-500mb jet streams, leading to a large theta- e gradient from IA to KY (including IN). This area is typically known as "the ring of fire" this time of year, due to its highly advantageous thermodynamics for convective initiation and growth, and portions of central Indiana will see the full brunt of this by the end of the weekend. As talked about in the short term, the first convective system will pass through today, and lingering boundary could produce thunderstorms overnight depending how overworked the atmosphere is from the first round. The impacts of this system will also lead to where thunderstorms will initiate tomorrow. As of right now, it looks like subsidence in the backside of an MCV could limit thunderstorm development late tonight into early tomorrow, aiding in destabilization prior to diurnal initiation tomorrow. If thats the case and no thunderstorms occur prior to noon tomorrow, a substantial instability and theta-e gradient will once again resolve over central Indiana tomorrow afternoon. This should aid in MCS organization tomorrow afternoon, with a ESE progression into central Indiana. Once again significant severe winds, large hail and isolated tornadoes will be possible if an organized MCS does indeed form tomorrow afternoon. Best idea of timing would be between 2PM and 7PM EDT. Similar conditions will be present Saturday with the substantial instability gradient once again to our W/S. Uncertainty in timing increases for Saturday though with multiple potential scenarios depending on prior day convection. The severe threat could increase depending on atmospheric evolution into Saturday, but for now a broad severe threat with high uncertainty remains. Sunday could see another threat with a general late afternoon to evening timeframe. Confidence in timing is a little greater for Sunday as the lifting mechanism looks to be more on the synoptic scale as a shortwave moves through. There are still many uncertainties with severity, but a general risk of damaging winds and large hail is likely. Monday through Wednesday... Less confidence in thunderstorm chances next week as broad high pressure over the area along with weak pressure gradient suggests any activity will be less organized. With that in mind, think there will be enough sunshine to support very warm temperatures in the lower 90s over southwestern sections at least, but consistent steep lapse rates and therefor instability could lead to daily chances for rain and thunderstorms. && .Aviation...(18Z TAF Issuance) Issued at 1244 PM EDT Thu Jun 29 2023 Impacts: - MVFR vsbys due to smoke ending by 20Z - Brief MVFR to IFR vsbys/cigs this afternoon due to TSRA - MVFR vsbys due to FG possible between 10Z and 13Z. Discussion: Vsbys continue to improve with the wildfire smoke clearing out as southerly winds help to push things back to the north. A conditional severe weather threat is in place this afternoon with highest confidence at BMG and HUF. If storms impact, brief gusty to significantly gusty winds are likely with vsby restrictions. Outside of that, winds will be southerly at 8-12kts through the period. Patchy fog is expected in spots late tonight, especially if widespread rain occurs across central Indiana. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...White/Updike Long Term...Updike Aviation...White
Hazardous weather outlook, Jun 29, 3:06 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 306 PM EDT Thu Jun 29 2023 INZ021-028>031-035>039-043>047-051>056-060>064-067>072-301915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay- Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-Bartholomew- Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 306 PM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Strong to severe thunderstorms will move through the area this afternoon. Damaging winds, large hail, isolated tornadoes, and heavy rain are threats from these storms. Chances for thunderstorms will continue tonight, but odds for severe weather are lower with these. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed this afternoon and may be needed Friday and Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ040>042-048-049-057-065-301915- Madison-Delaware-Randolph-Hancock-Henry-Rush-Decatur- Including the cities of Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Greenfield, New Castle, Rushville, and Greensburg 306 PM EDT Thu Jun 29 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Scattered to numerous thunderstorms are expected at times through tonight. A few storms may be strong to severe with the potential for damaging wind gusts, large hail and heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible at times Friday onward. Severe thunderstorms are possible Friday through Saturday night. Damaging winds and large hail are the primary threat, but isolated tornadoes cannot be ruled out. Flooding will also be possible with repeated rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through Saturday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jun 29, 9:53 AM EDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
953 AM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM Hail Sullivan 39.10N 87.41W
06/29/2023 E1.00 inch Sullivan IN Public
Time estimated via radar.
&&
AWLocal storm report, Jun 29, 9:58 AM EDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
958 AM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 AM Hail Worthington 39.12N 86.98W
06/29/2023 E1.00 inch Greene IN 911 Call Center
Relayed to dispatch via social media. Time
estimated via radar.
&&
AWSpecial weather statement, Jun 29, 11:10 AM EDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1110 AM EDT Thu Jun 29 2023
INZ051-060-291545-
Vigo IN-Sullivan IN-
1110 AM EDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southern Vigo and
Sullivan Counties through 1145 AM EDT...
At 1110 AM EDT, Doppler radar was tracking a strong thunderstorm near
Hutsonville, or 9 miles northeast of Robinson, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Sullivan around 1120 AM EDT.
This includes Interstate 70 between mile markers 1 and 3, and between
mile markers 6 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3917 8764 3922 8757 3925 8757 3925 8760
3930 8760 3931 8762 3934 8758 3935 8753
3946 8753 3940 8726 3891 8724 3890 8724
3891 8753 3896 8751 3899 8758 3899 8756
3906 8757 3909 8762 3910 8762 3911 8764
TIME...MOT...LOC 1510Z 287DEG 45KT 3909 8760
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PumaLocal storm report, Jun 29, 11:28 AM EDT, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1128 AM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM Hail 4 N Pimento 39.37N 87.39W
06/29/2023 E1.75 inch Vigo IN Public
Time estimated from radar.
&&
AWLocal storm report, Jun 29, 3:09 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
309 PM EDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 2 S Terre Haute 39.44N 87.39W
06/29/2023 Vigo IN Amateur Radio
Multiple HAM radio operators report
widespread trees and powerlines down in
Terre Haute. Estimated 70-80mph winds.
&&
JMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:44 AM EDT | Special Weather Statement | IND | Vigo | 31 min |
| Jun 29, 5:58 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 47 min |
| Jun 29, 6:26 AM EDT | Special Weather Statement | IND | Vigo | 34 min |
| Jun 29, 6:55 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 6:59 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 46 min |
| Jun 29, 7:17 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 43 min |
| Jun 29, 7:34 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen | 26 min |
| Jun 29, 7:45 AM EDT | Special Weather Statement | IND | Vigo | 30 min |
| Jun 29, 8:16 AM EDT | Special Weather Statement | IND | Daviess, Martin | 29 min |
| Jun 29, 8:36 AM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| Jun 29, 8:39 AM EDT | Special Weather Statement | IND | Monroe | 36 min |
| Jun 29, 9:12 AM EDT | Areal Flood Advisory | IND | Clay, Daviess, Greene, Knox, Martin, Owen and 4 more | 5 hr |
| Jun 29, 9:19 AM EDT | Special Weather Statement | IND | Vigo | 26 min |
| Jun 29, 11:10 AM EDT | Special Weather Statement | IND | Sullivan | 35 min |
| Jun 29, 11:22 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Sullivan, Vigo | 38 min |
| Jun 29, 11:39 AM EDT | Severe Thunderstorm Warning | IND | Greene, Knox, Sullivan | 32 min |
| Jun 29, 2:32 PM EDT | Severe Thunderstorm Warning | IND | Clay, Fountain, Montgomery, Parke, Sullivan, Vermillion and 2 more | 43 min |
| Jun 29, 2:44 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe, Warren | 46 min |
| Jun 29, 2:47 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Putnam, Vermillion, Vigo | 28 min |
| Jun 29, 2:59 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Clinton, Hendricks, Monroe, Montgomery and 4 more | 46 min |
| Jun 29, 3:06 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Lawrence, Martin and 3 more | 39 min |
| Jun 29, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clay, Hendricks, Montgomery, Morgan, Owen and 1 more | 35 min |
| Jun 29, 3:27 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Boone, Brown, Hamilton, Hancock, Hendricks and 5 more | 48 min |
| Jun 29, 3:30 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Montgomery, Tippecanoe, Warren | 30 min |
| Jun 29, 3:40 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Daviess, Greene, Jackson, Knox and 3 more | 50 min |
| Jun 29, 3:55 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Hamilton, Henry, Howard, Madison, Tipton | 50 min |
| Jun 29, 4:06 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Hancock, Henry, Jennings, Rush and 1 more | 39 min |
| Jun 29, 4:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 50 min |
| Jun 29, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Rush, Shelby | 48 min |
| Jun 29, 6:55 PM EDT | Special Weather Statement | IND | Knox | 20 min |
| Jun 29, 7:16 PM EDT | Special Weather Statement | IND | Knox | 29 min |
| Jun 29, 7:28 PM EDT | Severe Thunderstorm Warning | IND | Knox | 19 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.